Doctor insights on:
22yr female. Experience the following symptoms: angioedema, chronic urticaria, anaphylaxis, bone/muscle pain etc, is this systemic mastocytosis?
Serum tryptase level:
You're certainly describing an entity that sounds histamine mediated but of course can be due to other causes and mediators.
Does she have urticaria pigmentosa?
Have you done a serum tryptase level?
To my knowledge the one definitive diagnostic is a bone marrow bx.
The other lab I look at to asses a histamine mediated process is anti high affinityfc epsilon receptor antibodies.
Any meds? ...Read more
There are many causes of hives and these include infections, medications, bee/wasp stings, food allergies, environmental allergies, stress, cold temperatures, and exercise amongst other rarer causes. Oftentimes, hives are idiopathic, meaning there is no known cause.
For further evaluation and management, consultation with a board-certified allergist is recommended for evaluation and management. ...Read more
Depends: Hives can be acute and last less than 1 day- 1 week or they can be chronic lasting greater than 6 weeks. Acute hives often have a trigger- such as food, medication, bug bite, venom sting, or pet allergy. However, they can also coincide with infections and the cause may not be easy to identify. Hives that are chronic >6 weeks require evaluation by an allergist and often have no known cause. ...Read more
Well....: I think you mean to say will you keep getting hives "forever"? If you are clearly get hives when you come into contact some "offending agent" then every time you come into contact with it yes, you will get hives, and maybe worse. However, a lot of the time we are not able to determine why you get hives (or to what). See your dermatologist or allergist if it continues to be a problem. ...Read more
So Many Causes: There are a number of potential causes of hives (urticaria) which include: viral infections, parasitic infections, IgE-mediated allergic reactions like bee stings, medication allergy, latex allergy, food allergy, transfusion reactions, and contact reactions. Some meds/products can induce hives like narcotics, radiocontrast media, muscle relaxants, stinging nettle, physical stimuli, and foods. ...Read more
Find trigger first: If a trigger for the hives is found, this should be avoided. If no obvious trigger, antihistamines such as claritin, (loratadine) allegra, zyrtec are indicated for treatment of hives. An allergist can assist in finding the trigger and developing a treatment plan for the hives. Sometimes different doses of antihistamines are used or combinations with other medications are used to obtain control. ...Read more
Don't worry!: Hive are uncomfortable, but not dangerous or contagious. For acute hives, the cause is frequently found and easily treated with antihistamines and avoiding the trigger. For chronic hives (>6 weeks), an allergist can assist in finding the trigger and a treatment plan that does not include steroids. Don't panic...Anxiety may aggravate hives. ...Read more
Hives can be due to many things including:
1. Allergies to pollens, mold, dust, food, drugs and bee stings
2. Infections like hepatitis
4. Complement deficiency – acquired or hereditary
6. Idiopathic – unknown cause – very common
treatment may include antihistamines, steroids, h2 blockers and if very severe, cyclosporine. ...Read more
An allergic reaction: Hives occur when mast cells release histamine. Histamine makes nearby nerve endings fire causing the sensation of itching & iincreasing blood flow causing redness. Small veins leak plasma (the liquid part of blood) causing local edema - that's the white bump. Hives lasting 6 weeks or less are usually caused by a virus or an allergic reaction to a food, medication, insect bite or sting. ...Read more
Very rare: It is rare for idiopathic hives (spontaneous hives without an obvious cause) to be deadly. Some people may get swelling of the lips or tongue, but it only rarely affects the breathing. If it does, Epinephrine can be lifesaving. Allergic reactions (to food, insect stings, medications, etc.) can cause hives and can be deadly. Again, Epinephrine is the treatment. See an allergist for more info. ...Read more